Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 22, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 20, 1999, 9:00 PM MDT for Bowman County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 20, 1999, 9:00 PM MDT (03:00 UTC)
- Expired
- Jun 20, 1999, 9:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bowman County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:00 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
776 WFUS1 KBIS 210304 RRA TORBIS NDC011-210345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 900 PM MDT SUN JUN 20 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 945 PM MDT * AT 900 PM MDT...SKYWARN SPOTTERS REPORTED A TORNADO 5 MILES WEST OF RHAME...OR ABOUT 14 MILES WEST OF BOWMAN...MOVING SOUTHEAST AT 25 MPH. * THE TORNADO WILL BE NEAR... RHAME AT 905 PM MDT THIS TORNADO SHOULD REMAIN WEST OF BOWMAN. THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4627 10386 4593 10359 4599 10334 4626 10351 &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:20 PM MDT, 6 hours 40 minutes earlier.
Area forecast discussion, Jun 20, 2:20 PM MDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT SUN JUN 20 1999 SCATTERED SHOWERS/TSTMS OVER NRN HALF OF ND ATTM...AND STRONG/SVR TSTMS IN NERN MT. MODELS HAVE VORT IN ERN MT AT 18Z PROGGED TO THE ND/MT BORDER BY 00Z...THEN ETA HAS MORE REALISTIC PLACING OF VORT OVER CNTRL ND BY 06Z TON. THINK THIS WL BE THE BEST FOCUS/TIMING OF TSTMS. LIS WELL BELOW ZERO. CAPE THIS AM AT BIS WAS 2000...AND ETA KEEPS CAPES WELL ABOVE 1500 THROUGH 48 HOURS. HERE AT BIS THE CONVECTIVE TEMP IS IN THE MID 80S...BUT WITH H5 SHORTWAVE KICKER... TSTMS SHOULD HAVE NO PROBLEM FIRING OFF. DEWPOINTS WELL INTO THE 60S THIS AFTN. K INDEX WAS 33 THIS AM WITH PW OF 1.32. LARGE HAIL AND HEAVY RAIN THE BIGGEST THREAT. HODOGRAPH NOT IMPRESSIVE FOR TORNADIC ACTIVITY. ANTICIPATING WEATHER WATCH FOR WRN COUNTIES EITHER NOW OR IN EARLY EVE HOURS...WITH POSSIBLE ADDITIONAL WATCHES CNTRL ND LATER. FOR MON...H7 TEMPS BUILD UP AND FORM A CAP OVER WRN ND BY 18Z. ANOTHER SHORTWAVE MOVING IN FROM WY SHOULD BREAK CAP BY LATE AFTN/EARLY EVE. WL KEEP MENTION OF TSTMS UNTIL LATE AFTN IN THE WEST...AND FOR MON NIGHT REST OF CWA. LOOKS LIKE ANOTHER DAY OF SEVERE WEATHER MON NIGHT. SFC TROUGH/COLD FRONT FINALLY MOVES THROUGH STA MON NIGHT AND TUE WITH A FEW H5 SHORTWAVES TO KEEP SHOWERS/TSTMS IN THE FCST THROUGH TUE. GOOD NWLY WINDS BEHIND FRONT TO BRING WINDY DAY TUE WITH COOLER TEMPS. IN THE LONGER TERM...WED LOOKS LIKE A DRY DAY...BUT THU...AND ESP FRI NIGHT LOOKING GOOD FOR PCPN. .BIS...NONE. JV
In the hours before
Special weather statement, Jun 20, 3:39 PM MDT, 5 hours 21 minutes before
NDZ001>053-210500- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WATCH NUMBER 456 STORM PREDICTION CENTER NORMAN OK 339 PM MDT SUN JUN 20 1999 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MONTANA WESTERN NORTH DAKOTA EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 415 PM UNTIL 1100 PM MDT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 75 STATUTE MILES EAST AND WEST OF A LINE FROM 60 MILES WEST SOUTHWEST OF BROADUS MONTANA TO 30 MILES NORTH NORTHWEST OF WILLISTON NORTH DAKOTA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DISCUSSION...WEAK CONVERGENCE SUFFICIENT TO INITIATE THUNDERSTORMS IN THE VERY UNSTABLE AIRMASS AVAILABLE ACROSS ERN MT. WITH CAPES AOA 4000 J/KG AND MARGINAL SHEAR...PRIMARY THREAT WILL BE LARGE HAIL. STORMS WILL INCREASE IN COVERAGE DURING THE EVENING AND SLOWLY SPREAD EWD INTO WRN ND. AVIATION...A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT TO 2 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550. MEAN STORM MOTION VECTOR 27025. ...HALES 450,1080 483,1053 483,1021 450,1050
Special weather statement, Jun 20, 3:39 PM MDT, 5 hours 21 minutes before
NDZ001>053-210500- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WATCH NUMBER 456 STORM PREDICTION CENTER NORMAN OK 339 PM MDT SUN JUN 20 1999 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MONTANA WESTERN NORTH DAKOTA EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 415 PM UNTIL 1100 PM MDT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 75 STATUTE MILES EAST AND WEST OF A LINE FROM 60 MILES WEST SOUTHWEST OF BROADUS MONTANA TO 30 MILES NORTH NORTHWEST OF WILLISTON NORTH DAKOTA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DISCUSSION...WEAK CONVERGENCE SUFFICIENT TO INITIATE THUNDERSTORMS IN THE VERY UNSTABLE AIRMASS AVAILABLE ACROSS ERN MT. WITH CAPES AOA 4000 J/KG AND MARGINAL SHEAR...PRIMARY THREAT WILL BE LARGE HAIL. STORMS WILL INCREASE IN COVERAGE DURING THE EVENING AND SLOWLY SPREAD EWD INTO WRN ND. AVIATION...A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT TO 2 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 550. MEAN STORM MOTION VECTOR 27025. ...HALES 450,1080 483,1053 483,1021 450,1050
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:50 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 55 min |
| Jun 20, 8:00 PM MDT | Tornado Warning | BIS | Golden Valley, Slope | 45 min |
| Jun 20, 8:47 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Jun 20, 9:34 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 26 min |
| Jun 20, 9:43 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 47 min |
| Jun 21, 1:15 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Oliver | 45 min |
| Jun 21, 1:30 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 60 min |
| Jun 21, 6:16 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 44 min |
| Jun 21, 8:24 AM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 66 min |
| Jun 21, 8:35 AM MDT | Severe Thunderstorm Warning | BIS | Logan | 55 min |
| Jun 21, 9:30 AM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 30 min |
| Jun 21, 10:25 AM MDT | Severe Thunderstorm Warning | BIS | Dickey | 30 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.